Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 21, NWS El Paso, TX

June 30, 2024Grant County, Luna County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 30, 2024, 8:23 PM MDT for Grant County, Luna County, New Mexico. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2024, 8:23 PM MDT (02:23 UTC)
Expired
Jun 30, 2024, 10:15 PM MDT
In force
112 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 151 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2024-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2024-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2624 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WGUS54 KEPZ 010223
FFWEPZ
NMC017-029-010415-
/O.NEW.KEPZ.FF.W.0021.240701T0223Z-240701T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
823 PM MDT Sun Jun 30 2024

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  East Central Grant in southwestern New Mexico...
  North Central Luna in southwestern New Mexico...

* Until 1015 PM MDT.

* At 823 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Faywood, San Lorenzo, Sherman, Cobre, Bayard, San Juan and Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3282 10813 3283 10791 3263 10782 3250 10786
      3248 10803 3260 10808

FLASH FLOOD...RADAR INDICATED

$$

ZA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 5:43 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 5:43 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
543 PM MDT Sun Jun 30 2024

...New AVIATION...

.SYNOPSIS...
Issued at 100 PM MDT Sun Jun 30 2024

Daily thunderstorm chances will continue with Wednesday expected
to be the most active day. Temperatures will remain warm,
generally a few degrees above average.

&&

.DISCUSSION...
Issued at 100 PM MDT Sun Jun 30 2024

A subtle disturbance is approaching the CWA from the southwest.
WV satellite shows this ripple near the SW corner of Hudspeth Co.
at this typing. Vis is showing an increasingly agitated Cu field
with a few storms already noted on the radar. Current trajectory
has these moving into El Paso within the next 30-45 minutes, so
it's time to complete this discussion to focus on near term
impacts. HRRR showing activity overspreading the entire CWA
between 21 and 22z as this subtle disturbance continues to lift
northward. Main threat today will be heavy rainfall and localized
flash flooding, especially if storms can train. Current dewpoints
are near 60 with PWAT values near 1.3" toward the International
Border with less than 1" for the northern part of the CWA. 850mb
moisture transport shows a northwestward transport, so I suspect
these values will increase for our northern areas. Damaging winds
will also be a concern this afternoon with DCAPE values over 1000
J/kg. HRRR showing activity decreasing after dark, but with
lingering showers or storms continuing well into the evening.

As we head into Monday and Tuesday, a little bit drier air pushes
into the region from the south, forcing the main moisture plume
toward AZ. Storm chances will be favored west but all locations
have at least a slight chance for thunderstorms each day. Highs
will warm with the drier air and re-alignment of the ridge axis
overhead. On Wednesday, a digging trough from the north will split
the ridge with a prominent center off the coast of CA and a larger
center covering much of the Deep South. This will allow the
subtropical plume to center over NM and Far W. TX. With the
expected alignment of the trough axis and richer moisture (GFS
showing 1.3-1.6" PWAT), Wednesday will be our best bet for storms
of the period.

Thursday onward, drier is set to push in from the northwest,
shifting storm chances to the south. Models continue to struggle
with how far south this moisture will be shoved. Additionally,
this pattern opens us up to disturbances aloft and frontal
intrusions. Both global models continue to show a frontal
intrusion on Saturday, which will enhance our rain/storm chances.
As it stands now though, there continues to be uncertainty with
rain / storm chances Thursday onward, and it will depend on which
factor wins out: dry air versus frontal boundaries and / or
disturbances aloft. Regardless, temperatures to finish out the
period look to be just above average, but NBM continues to show
5-7 degree spread between the 25th and 75th percentile for highs
at El Paso Thursday onward.

&&

.AVIATION...
(00Z TAFS)
Issued at 529 PM MDT Sun Jun 30 2024

Scattered showers and thunderstorms will continue accross the
area this evening through 06z. Previously, storms occurred at
KELP and KRUR but have diminished with some stabilization
occurring. More thunderstorms for KELP and KLUR are not expected
this evening but light showers may still occur. KTCS is undergoing
a thunderstorm with strong wind gusts. Additional thunderstorm
activity is expected. Focus of thunderstorm activity has shifted
west and will impact the area from KDMN to the AZ state line
through the evening. Lingering light showers will continue after
06z through 12z. Thunderstorm focus for tomorrow afternoon after
18z will be more to the west of a line from KDMN to KTCS. Areas to
the east will have much less convective activity.

&&

.FIRE WEATHER...
Issued at 100 PM MDT Sun Jun 30 2024

No significant fire concerns for the period. Monsoonal moisture
will remain in place for the period. Monday will feature slightly
drier conditions, which will limit thunderstorm coverage some as
well as allow min RH values to drop into the lower and middle 20s.
Tuesday will continue the drier trend as well as see an increase
in temperatures. Wednesday looks to be the most active day in
terms of thunderstorm coverage with an increase in moisture.
Starting Thursday, the forecast becomes a bit uncertain in terms
of moisture content and thunderstorm coverage. Winds, outside of
thunderstorm influences, looks light for the period. Venting will
generally range good to very good, decreasing to poor to good on
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  80 101  82 103 /  50  10  30  30
Sierra Blanca            69  94  72  96 /  30  10  20  30
Las Cruces               73  99  74 100 /  60  20  20  40
Alamogordo               70  96  71  97 /  40  20  20  30
Cloudcroft               52  74  54  75 /  50  40  30  60
Truth or Consequences    72  94  72  93 /  70  50  30  70
Silver City              65  88  66  89 /  80  70  40  80
Deming                   72  98  72  98 /  80  40  30  60
Lordsburg                70  95  70  95 /  80  60  40  70
West El Paso Metro       77  99  79 100 /  60  20  30  30
Dell City                72  99  73 100 /  20  10  10  20
Fort Hancock             74 101  76 103 /  40  10  20  20
Loma Linda               70  93  72  94 /  50  20  20  30
Fabens                   76 100  78 103 /  40  10  20  30
Santa Teresa             74  98  74  98 /  60  20  30  30
White Sands HQ           75  96  77  98 /  60  20  30  40
Jornada Range            70  96  70  97 /  70  30  30  40
Hatch                    71  98  71  99 /  70  30  30  60
Columbus                 73  98  74  98 /  70  30  40  40
Orogrande                72  96  73  97 /  50  20  20  40
Mayhill                  58  85  59  86 /  40  40  20  60
Mescalero                57  85  59  86 /  40  40  30  60
Timberon                 55  83  57  84 /  40  30  20  50
Winston                  60  84  60  83 /  70  80  40  90
Hillsboro                68  92  69  91 /  80  60  40  80
Spaceport                67  95  67  95 /  60  40  30  60
Lake Roberts             62  87  62  87 /  80  70  40  90
Hurley                   65  91  66  92 /  80  60  30  70
Cliff                    65  97  66  97 /  80  60  30  70
Mule Creek               66  90  68  90 /  80  70  40  70
Faywood                  67  90  68  91 /  80  50  40  70
Animas                   69  95  69  95 /  70  60  30  60
Hachita                  68  95  69  95 /  70  50  40  60
Antelope Wells           68  95  69  95 /  70  50  50  70
Cloverdale               66  90  67  90 /  60  60  40  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...04-Lundeen

In the hours before

Local storm report, Jun 30, 3:47 PM MDT, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
347 PM MDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Tstm Wnd Gst     7 S Organ - Dripping Sp 32.33N 106.59W
06/30/2024  U63 MPH          Dona Ana           NM   Public

            Wind gust occurred at the Dripping Springs
            Visitor Center for Organ Mountains National
            Monument.

&&

GNL
Local storm report, Jun 30, 4:38 PM MDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
438 PM MDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Gst     3 NE Las Cruces         32.36N 106.72W
06/30/2024  M66 MPH          Dona Ana           NM   Mesonet

            Mesonet station FW6984 Las Cruces.

&&

GNL
Local storm report, Jun 30, 4:39 PM MDT, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
439 PM MDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Gst     2 NE Las Cruces         32.35N 106.73W
06/30/2024  M58 MPH          Dona Ana           NM   Mesonet

            Mesonet station EW8377 Las Cruces.

&&

GNL
Special weather statement, Jun 30, 4:53 PM MDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service El Paso TX
453 PM MDT Sun Jun 30 2024

NMZ405-406-302330-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
453 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HIDALGO COUNTY
THROUGH 530 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Alamo Hueco, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Playas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3142 10842 3137 10858 3157 10877 3166 10844
TIME...MOT...LOC 2253Z 162DEG 17KT 3149 10855

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ZA
Local storm report, Jun 30, 5:18 PM MDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
518 PM MDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Tstm Wnd Gst     7 N Truth Or Consequenc 33.23N 107.27W
06/30/2024  M59 MPH          Sierra             NM   ASOS

            ASOS station KTCS T-or-C ASOS.

&&
Special weather statement, Jun 30, 5:47 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
547 PM MDT Sun Jun 30 2024

NMZ407-010015-
Southwest Desert/Mimbres Basin NM-
547 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LUNA COUNTY THROUGH
615 PM MDT...

At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Sunshine, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central Luna
County.

This includes Interstate 10 in New Mexico between mile markers 64 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3210 10783 3207 10795 3228 10812 3236 10785
TIME...MOT...LOC 2347Z 159DEG 10KT 3218 10792

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ZA

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:13 PM MDTFlash Flood WarningEPZLuna2 hr
Jun 30, 6:34 PM MDTAreal Flood AdvisoryEPZGrant41 min
Jun 30, 6:59 PM MDTDust Storm WarningEPZDoña Ana, Luna31 min
Jun 30, 7:09 PM MDTFlash Flood WarningEPZGrant, Luna2 hr
Jun 30, 7:15 PM MDTFlash Flood WarningEPZGrant105 min
Jun 30, 7:20 PM MDTAreal Flood AdvisoryEPZGrant115 min
Jul 1, 1:03 AM MDTFlash Flood WatchEPZOtero23 hr
Jul 1, 12:54 PM MDTSpecial Weather StatementEPZHidalgo36 min
Jul 1, 1:33 PM MDTSpecial Weather StatementEPZGrant27 min
Jul 1, 1:41 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Jul 1, 2:11 PM MDTAreal Flood AdvisoryEPZGrant26 min
Jul 1, 2:20 PM MDTAreal Flood AdvisoryEPZHidalgo115 min
Jul 1, 2:23 PM MDTSpecial Weather StatementEPZHidalgo37 min
Jul 1, 2:37 PM MDTFlash Flood WarningEPZGrant3 hr
Jul 1, 3:17 PM MDTDust Storm AdvisoryEPZHidalgo43 min
Jul 1, 3:41 PM MDTSevere Thunderstorm WarningEPZHidalgo34 min
Jul 1, 4:19 PM MDTSpecial Weather StatementEPZHidalgo26 min
Jul 1, 4:55 PM MDTFlash Flood WarningEPZHidalgo2 hr
Jul 1, 5:18 PM MDTSpecial Weather StatementEPZ27 min
Jul 1, 5:22 PM MDTSpecial Weather StatementEPZGrant38 min
Jul 1, 5:57 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero33 min

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.